Wisconsin, 2025Ice Storm and Winter Storm in Wisconsin, March 29 to 30, 2025
March 29 to 30, 2025 · NWS DLH · 7 events in 7 counties and zones
Low pressure moving through the Mid-Mississippi Valley brought a messy period of precipitation to northwestern Wisconsin on the 29th and into the 30th. Rain, freezing rain, and snow all occurred with this system and led to difficult travel conditions across the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving through the Mid-Mississippi Valley brought a messy period of precipitation to northwestern Wisconsin on the 29th and into the 30th. Rain, freezing rain, and snow all occurred with this system and led to difficult travel conditions across the region. Ice accumulations of up to a quarter of an inch were reported in spots with snowfall of 3 to 8 inches. Some areas of northern Iron County in the higher elevations saw up to 10 inches of snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 29, 2:33 PM CST, 1 hour 27 minutes earlier. Its key messages:
- Significant ice accumulations are expected tonight into Sunday for interior portions of northwest WI. Moderate to heavy snowfall is expected along the South Shore. Precipitation arrives this afternoon and comes to an end Sunday afternoon into Sunday night.
- A brief lull in the pattern is expected early this upcoming week with sunshine expected on Monday.
- A second Colorado Low arrives late Tuesday and will continue to impact the area into Wednesday night. Heavy accumulating snow in excess of 6 inches is possible for a large portion of the area.
Area forecast discussion, Mar 29, 2:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
333 PM CDT Sat Mar 29 2025
.KEY MESSAGES...
- Significant ice accumulations are expected tonight into Sunday
for interior portions of northwest WI. Moderate to heavy
snowfall is expected along the South Shore. Precipitation
arrives this afternoon and comes to an end Sunday afternoon
into Sunday night.
- A brief lull in the pattern is expected early this upcoming
week with sunshine expected on Monday.
- A second Colorado Low arrives late Tuesday and will continue
to impact the area into Wednesday night. Heavy accumulating
snow in excess of 6 inches is possible for a large portion of
the area.
&&
.DISCUSSION...
Issued at 333 PM CDT Sat Mar 29 2025
A Colorado Low is expected to arrive into the Northland late this
afternoon into the evening and persist over the CWA into Sunday.
Current WV imagery from GOES shows this low pressure currently near
south-central SD early this afternoon. As a negatively-tilted 500mb
shortwave trough propagates towards the CWA today into tonight,
precipitation within the deformation zone will bring widespread
precip with the largest impacts expected in northwest WI. This
weekend's Colorado Low will bring all flavors of wintry
precipitation from moderate to heavy snow along the northern
side of the deformation band to significant ice accumulations
closer to the low center where the warm conveyor belt will
create a warm nose aloft.
The potential for significant ice accumulations in interior northern
WI remains the primary concern with this system. Since the previous
forecast update, there has been a slight shift southeast in the
storm track and area of highest precipitation. Despite this
southeast shift in the weekend system, there is still 80% confidence
in heavy ice accumulations of 0.25" or greater in Price County.
While confidence in heavy ice accumulations is highest in Price
County, it is worth noting the potential for 0.2-0.25" of ice
accumulations as far west as Burnett County. The 12z HREF FRAM
suggests that there is a 70% chance of 0.25" or greater of ice along
a line from Burnett to Price Counties, which is reasonable after
looking at CAM model soundings. Given the potential for higher ice
accumulations in Burnett County, the Winter Storm Warning was
expanded due to the potential for increased ice amounts.
Outside of upgrading Burnett County to a Winter Storm Warning, the
remainder of the Winter Weather Advisories, Ice Storm Warnings, and
Winter Storm Warnings remain status quo since the last forecast
update. Moderate to heavy snow accumulations of 4 to 8 inches remain
possible in portions of Bayfield, Ashland, and Iron Counties with
lesser amounts of snow elsewhere. As for ice accumulations, highest
amounts are still expected to be in Price County, where 0.25 to 0.5"
of ice will be possible this evening into Sunday. Expect
precipitation to end from west to east across the CWA Sunday
afternoon into Sunday night.
Following the departure of the Colorado Low on Sunday night, there
will be a lull in the pattern with little to no precipitation until
late Tuesday into Wednesday. A shortwave trough will move through
just north of the CWA in northern Ontario on Monday, with no impacts
expected in our area. High temps early this upcoming week will be
fairly similar, if not a bit warmer, to what will be seen this
weekend with highs in the 30s to around 40.
Attention turns towards another Colorado Low that will be arriving
late Tuesday and continuing through Wednesday. This system will
potentially be on the stronger side of climatology per NAEFS
percentiles, with MSLP associated with the mid-week low pressure in
the 0.5-1st percentile. Strong southerly flow Tuesday night over the
High Plains will likely allow this Colorado Low to tap into deep
Gulf moisture and advect that deep moisture north into the upper
Midwest. Current storm track from the global models places the low
center roughly in central to north-central WI, which would keep much
of the CWA within the cold sector and place the CWA underneath the
trowal.
This potential storm track introduces a potential for heavy banded
snow across northeast MN, as well as lake and orographically
enhanced snowfall along the North Shore as winds become easterly.
Probability of exceeding 6" of snow from the 13z NBM has a wide
swath of a 50+% chance for much of the CWA between 12z Tuesday to
12z Thursday. While the probability of moderate to heavy widespread
snowfall is moderate-high at this time, it is worth noting that
there booms and/or busts are still possible in terms of snowfall.
Global ensemble MSLP centers have a fair amount of spatial spread,
which will have a large impact as to how far north WAA occurs and
the location of the dry slot which could both reduce snowfall
amounts. However, it also worth noting that locally higher
accumulations will be possible, especially if conditions continue to
appear favorable to banded snow development inland as well as
orographic and lake enhancement along the North Shore. Overall, this
system will be one to watch closely following tonight into Sunday's
low pressure.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1234 PM CDT Sat Mar 29 2025
Low pressure entering the region later this afternoon and persisting
into Sunday morning is expected to impact northwest WI and portions
of northeast MN. Overcast skies are expected through the period for
most terminals, with those seeing MVFR cigs early this afternoon
having conditions decrease to IFR and LIFR. Visibility will also be
decreasing this evening to IFR and lower as widespread snow and
freezing rain enter the area for tonight. Freezing rain will be most
likely near and east of KHYR in north-central WI. One notable
exception to poor flight conditions over the TAF period will be
KINL, where cigs will vary between VFR and MVFR and visibility
remains VFR. Expect northeast winds to be gusty through the
period.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 333 PM CDT Sat Mar 29 2025
Strong east to northeast winds will continue this afternoon into
tonight, decreasing some on Sunday and especially on Monday when
winds shift to the northwest. Winds this afternoon into much of
Sunday will be from 15 to 30 knots with gusts of 25 to around 40
knots with some gusts to 45 knots in the Twin Ports area. Waves will
continue to be high today through much of Sunday in the Twin Ports
and along the South Shore, with waves of 6 to 10 feet occasionally
being higher. The North Shore will see winds a bit lower late
morning into the afternoon before they ramp up again tonight. Gale
Warnings remain in effect.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 7 PM this evening to 1 PM CDT
Sunday for MNZ034-036.
Winter Weather Advisory from 7 PM this evening to 5 PM CDT
Sunday for MNZ037-038.
WI...Winter Weather Advisory from 7 PM this evening to 5 PM CDT
Sunday for WIZ001.
Winter Storm Warning from 7 PM this evening to 7 PM CDT Sunday
for WIZ002>004-006>008.
Ice Storm Warning from 7 PM this evening to 7 PM CDT Sunday
for WIZ009.
MARINE...Gale Warning until 5 PM CDT Sunday for LSZ121-140>148-150.
&&
DISCUSSION...Unruh
AVIATION...Unruh
MARINE...UnruhHazardous weather outlook, Mar 29, 2:44 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
344 PM CDT Sat Mar 29 2025
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-302045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
344 PM CDT Sat Mar 29 2025
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Significant ice accumulations are expected in inland northwest WI
starting late this afternoon and continuing tonight. Moderate to
heavy wet snowfall is expected across the South Shore in Wisconsin
to the I-35 corridor. Winter weather headlines are in effect. Use
extreme caution if traveling in northwest Wisconsin this weekend
or consider delaying travel if possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow, sleet, and freezing rain continue on Sunday, with the sleet
and freezing rain primarily mixing in for north-central Wisconsin
and interior northwest Wisconsin. Precipitation tapers off Sunday
evening and ends Sunday night. Winter weather headlines are in
effect through early Sunday evening.
Yet another round of accumulating snow, and possibly a wintry mix,
is likely for Tuesday evening into Wednesday night. There is a 50
to 90 percent chance for 6 or more inches of snow for much of the
Northland, with the highest snow probabilities for the North
Shore into the Twin Ports.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National Weather
Service. Spotters and the public can also report precipitation
type with the free M-PING smartphone app.
LSZ121-140>148-150-302045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
344 PM CDT Sat Mar 29 2025
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Strong northeasterly winds persist into tonight. Gales of 35 to
45 knots are expected. Wave heights may reach up to 11 feet. Gale
Warnings are in effect.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Gales are expected to continue through the mid afternoon on
Sunday. Breezy northeast winds becoming northerly may be
hazardous for smaller vessels into Monday morning.
Another period of strong winds will develop Tuesday into
Wednesday, with a 30 to 60 percent chance for gale force winds.
Rothstein
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Local storm report, Mar 29, 3:24 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
424 PM CDT Sat Mar 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM Hail 1 WNW Washburn 46.68N 90.91W
03/28/2025 E0.75 Inch Bayfield WI Public
Hail accumulated to a depth of 1 inch.
&&
klhEvent by event
3 heavy snow, 2 ice storm, 2 winter storm. Local standard time, as filed.
Ice Storm, Burnett
- When
- March 29, 4:00 PM CST to March 30, 5:00 PM CST
- Where
- Burnett forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
Burnett County saw freezing rain to start the event with snow on the backside. A quarter inch of ice accumulation was reported near Webster with up to 3 inches of snow following the freezing rain.
Winter Storm, Washburn
- When
- March 29, 6:00 PM CST to March 30, 5:00 PM CST
- Where
- Washburn forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.899, -91.791 (the zone’s center; the record gives no point)
A messy spring storm brought 5 inches of snow accumulation to the Spooner area with 0.12 inches of ice accumulation from freezing rain just south of there in Sarona.
Ice Storm, Price
- When
- March 29, 6:00 PM CST to March 30, 8:00 PM CST
- Where
- Price forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.680, -90.361 (the zone’s center; the record gives no point)
A messy spring storm brought freezing rain and snow to the county. Freezing rain led to a high ice accumulation of a quarter of an inch in the southeast corner of the county. This was followed by rain and a few inches of snow before the system departed.
Winter Storm, Sawyer
- When
- March 29, 8:00 PM CST to March 30, 5:00 PM CST
- Where
- Sawyer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.880, -91.145 (the zone’s center; the record gives no point)
A messy spring storm brought a quarter of an inch of ice accumulation during the first part of the storm. Heavy snow then followed with 3 to 6 inches of snow falling in about 6 hours. A high report of 6.5 inches of snow was recorded.
Heavy Snow, Iron
- When
- March 29, 9:00 PM CST to March 30, 8:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Snowfall amounts across the county were in the 3 to 6 inch range. Higher amounts were recorded across the higher elevations in the northern part of the county with a high report of 10 inches in Upson.
Heavy Snow, Bayfield
- When
- March 29, 10:00 PM CST to March 30, 6:00 PM CST
- Where
- Bayfield forecast zone
- Reported by
- Public
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
Snowfall totals across the county were in the 2 to 6 inch range with a high report of 7.5 inches in Mason.
Heavy Snow, Ashland
- When
- March 29, 10:00 PM CST to March 30, 6:00 PM CST
- Where
- Ashland forecast zone
- Reported by
- Public
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Snowfall totals in the county were generally in the 2 to 5 inch range. Higher amounts were recorded in the southern part of the county with a high report of 9 inches in Mellen.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, March 29 to 30, 20251 death · 1 injured · $72,000 · EF0 · 8 events
- Tornado and Flash Flooding in Louisiana, March 29 to 31, 2025$295,000 · EF2 · 10 events
- Flash Flooding and Strong Wind in Louisiana, March 29, 2025$275,000 · 13 events
- Hail and Damaging Winds in Texas, March 29 to 30, 2025$34,000 · 2 in hail · 24 events
- Hail and Damaging Winds in Oklahoma, March 29, 2025$10,000 · 3 in hail · 35 events
- Ice Storm in Wisconsin, March 29 to 30, 2025$40,000 · 2 events
- Winter Weather in Minnesota, March 29 to 30, 202530 events
- Ice Storm and Winter Storm in Wisconsin, March 29 to 30, 202519 events
- Ice Storm and Winter Weather in New York, March 29 to 30, 20257 events
- Winter Weather in South Dakota, March 29 to 30, 20255 events
- Ice Storm and Winter Storm in South Dakota, March 29 to 30, 20254 events
- Heavy Snow and Winter Weather in South Dakota, March 29, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235880, 1235879, 1235882, 1235881, 1235877, 1235875, 1235876.